Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Sexual Health

Get Email Updates

Related Checklists

Sexual Health Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: Prozac causing sexual dysfunction

By ladyloonie
 
Rate This

I started taking prozac for anxiety about 6 months ago. I've noticed a huge positive change emotionally but I noticed after about a week of being on it it is very difficult to climax. My sex drive is somewhat lower but still what I would consider average. But I am rarely able to climax now and when I do it isn't anywhere near as enjoyable as it used to be. I am only 22, am in a wonderful long term relationship with the father of my son. Has anyone else experienced this side effect of this medication? And is there anything I can do to get my sex life back to normal without going off Prozac? I would be open to trying another medication for sexual dysfunction if such a thing exists for women but I'm wondering if there is anything else I can do.

Add a Comment5 Comments

Dr. Barb DePree Expert HERWriter Blogger

The antidepressant Wellbutrin (generic=buproprion) is a 'pro-sexual' antidepressant. Prozac, and many others, affect serotonin, these often have negative sexual side effects. Wellbutrin, works thru the neurotransmitter dopamine, and this can increase libido, arousal and orgasm. Sometimes this can be added to prozac for more favorable sexual function. Talk to your physician about that as a possible option.

May 17, 2013 - 11:12am
Susan Cody HERWriter Guide (reply to Dr. Barb DePree)

Thank you Dr. DePree

I wasn't aware of this and will share this with those I know who have given up on other medications because of these side effects.

Susan

May 17, 2013 - 12:28pm
Chris Evans

Prozac-like antidepressants can lead to lingering sexual dysfunction.

Prozac Sexual Side Effects : -
Sexual side effects have been reported as a common problem in people taking Prozac. These side effects may include decreased sex drive, priapic, ejaculation problems, and impotence. If you develop any sexual side effects with Prozac, let your healthcare provider know so he or she can recommend treatment, adjust your Prozac dosage, or prescribe another antidepressant.

May 6, 2013 - 2:39am
achiever2012

Hi ladyloonie, just as susan said the lack of orgasm U experience is an unwanted effect caused by the drug fluoxetine which u are taking, it can cause this effect in 30 to 40 percent of cases, however there are certain steps you could take. First i would suggest u DO NOT stop tthe medication, fix a meeting wit your physician and let him find another SSRI wit a lower tendency to cause dis side effect, tho u shouldn't switch drugs abruptly, also u can change d time wen u take ur drug, talk with him abt reducing d dosage, have drug holidays or combine drugs. There's hope and u can still enjoy your sex life.
Cheers.

April 20, 2013 - 3:49am
Susan Cody HERWriter Guide

Hi ladyloonie

Thanks for your question!

To be honest - unless you go off the medication, it's not very likely that your sex drive or ability to climax will come back. What you may have is known as "inorgasmia" and it's a side effect of many anti-depressants.

For many people - the only way to stop this is stopping the medication. It's not a mental thing - it's a physical thing so you can't "think" your way into having an orgasm - it's more like that sexual function physically stops working due to the medication.

From my own experience, I have not known anyone to work their way through it and all have gone off Prozac and other meds as a direct result of becoming sexually dysfunctional.

You need to weigh the pros and cons of being on the medication, versus coming off it and don't lessen your dose or come off any med like this without talking to your doctor first because the side effects can be very harsh and frightening if not done correctly.

I wish I had better news for you.Talk to your doctor about possible alternatives.

Best,

Susan

April 17, 2013 - 12:44pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1632 Health

Changed

607 Lives

Saved

455 Lives
1 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do you think sex gets better as you age? :
View Results

Did you know that your Internet Browser is out of date?

We're sorry to inform you that you're using a really old web browser and we are unable to support it anymore. A list of the most popular web browsers can be found below. -The EmpowHER Development Team

By closing this window, you acknowledge your experience on this website may be degraded

Close this window